Alert archive / Colorado / Red Flag Warnings in 2011

Red Flag Warning 38, NWS Goodland, KS

October 6, 2011Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Oct 6, 2011, 4:02 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Oct 6, 2011, 12:00 PM MDT. It was in force for 7 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 6, 2011, 4:02 AM MDT (10:02 UTC)
In effect from
Oct 6, 2011, 12:00 PM MDT
Expired
Oct 6, 2011, 7:00 PM MDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 12:37 PM MDTNON-TSTM WND GST 604 S Burlington, CO
Oct 6, 2:02 PM MDTNON-TSTM WND GST 664 S Burlington, CO
Oct 6, 6:00 PM MDTNON-TSTM WND GST 52Stratton, COALSO OCCURRED AT 1500 MDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3278 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WWUS83 KGLD 061002
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
402 AM MDT THU OCT 6 2011

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER EASTERN COLORADO
TODAY... 

.STRONG SOUTHERLY WINDS ARE EXPECTED ACROSS THE CENTRAL HIGH
PLAINS AHEAD OF A LOW PRESSURE SYSTEM MOVING INTO THE CENTRAL
ROCKIES TODAY. VERY DRY CONDITIONS WITH LOW RELATIVE HUMIDITY
VALUES WILL COMBINE WITH THE STRONG WINDS OVER EASTERN COLORADO TO
PRODUCE EXPLOSIVE FIRE GROWTH POTENTIAL.

COZ252>254-070100-
/O.NEW.KGLD.FW.W.0038.111006T1800Z-111007T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-
402 AM MDT THU OCT 6 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 7 PM MDT THIS EVENING. 

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE CO.

* WINDS...SOUTH 35 TO 45 MPH WITH GUSTS UP TO 60 MPH.

* RELATIVE HUMIDITY...AS LOW AS 21 PERCENT.

* IMPACTS...THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH EXISTS OVER
  FAR EASTERN COLORADO. ALL OUTDOOR BURNING SHOULD BE AVOIDED
  THIS AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
864 
WWUS83 KGLD 061849
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1249 PM MDT THU OCT 6 2011

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER EASTERN
COLORADO THIS AFTERNOON...

.STRONG SOUTHERLY WINDS WILL CONTINUE ACROSS THE CENTRAL HIGH
PLAINS AHEAD OF A LOW PRESSURE SYSTEM MOVING INTO THE CENTRAL
ROCKIES TODAY. VERY DRY CONDITIONS WITH LOW RELATIVE HUMIDITY
VALUES WILL COMBINE WITH THE STRONG WINDS OVER EASTERN COLORADO TO
PRODUCE EXPLOSIVE FIRE GROWTH POTENTIAL.

COZ252>254-070100-
/O.CON.KGLD.FW.W.0038.000000T0000Z-111007T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-
1249 PM MDT THU OCT 6 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...
253 AND 254...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... 
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE CO. 

* WINDS...SOUTH 35 TO 45 MPH WITH GUSTS OF 60 MPH OR GREATER.

* RELATIVE HUMIDITY...WILL BE NEAR 20 PERCENT.

* IMPACTS...THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH EXISTS OVER 
  FAR EASTERN COLORADO. ALL OUTDOOR BURNING SHOULD BE AVOIDED 
  THIS AFTERNOON AND EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BULLER
492 
WWUS83 KGLD 070057
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT THU OCT 6 2011


COZ252>254-070200-
/O.EXP.KGLD.FW.W.0038.000000T0000Z-111007T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-
657 PM MDT THU OCT 6 2011

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...253 AND
254...


RELATIVE HUMIDITY HAS RISEN ABOVE RED FLAG CRITERIA AND WILL
SLOWLY INCREASE THROUGH THE NIGHT. THEREFORE THE RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 5, 10:48 PM MDT, 5 hours 14 minutes earlier.

Area forecast discussion, Oct 5, 10:48 PM MDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1048 PM MDT WED OCT 5 2011

.DISCUSSION...
351 PM MDT WED OCT 5 2011

EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED A
HIGHLY MERIDIONAL MID/UPPER PATTERN ACROSS THE CONUS WITH A BROAD
TROUGH OVER THE WESTERN HALF OF THE CONUS AND RIDGING OVER THE
MISSISSIPPI RIVER VALLEY. SHORTWAVE TROUGH CONTINUES TO APPROACH THE
REGION FROM THE SOUTHWEST HELPING TO INITIATE SOME PRECIP OVER THE
COLORADO ROCKIES.

ACTIVE FORECAST FOR THE NEAR-TERM WITH MULTIPLE CONCERNS FOCUSING
ON STRONG WINDS AND CRITICAL FIRE WEATHER ACROSS THE WESTERN PART
OF THE FORECAST AREA...LIMITED OPPORTUNITY FOR SEVERE WEATHER
BOTH TOMORROW AND FRIDAY AS WELL AS POTENTIAL FOR SIGNIFICANT
PRECIPITATION OVER MUCH OF THE AREA THROUGH THE EARLY PART OF THE
WEEKEND.

AFOREMENTIONED SHORTWAVE TROUGH WILL CONTINUE TO TRANSLATE
NORTHEASTWARD ACROSS THE FORECAST AREA THIS EVENING. VERTICAL
MOISTURE PROFILE IS LESS THAN INSPIRING WITH REGARD TO PRECIP
POTENTIAL BUT CAN'T RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM
PRIMARILY ACROSS THE SOUTH AND EAST.

BIG STORY FOR THURSDAY WILL BE STRONG WINDS APPROACHING WARNING
CRITERIA ACROSS THE SOUTHWEST PORTION OF THE FORECAST AREA. WILL
BE ISSUING A HIGH WIND WATCH FOR THOSE LOCATIONS WITH A WIND
ADVISORY FOR THE REMAINING FORECAST AREA. LEE TROUGH WILL SET UP
NEAR THE CO/KS BORDER LATE IN THE DAY PROVIDING A FOCUSING
MECHANISM FOR CONVECTIVE INITIATION. WHILE INSTABILITY WILL BE
WEAK TO MODERATE...DEEP LAYER SHEAR WILL BE IMPRESSIVE AND SHOULD
ALLOW A FEW STORMS TO BECOME STRONG OR SEVERE.

PARENT TROUGH BEGINS TO SHIFT INTO THE CENTRAL ROCKIES ON FRIDAY
AS ANOTHER SHORTWAVE TROUGH TRANSLATES THROUGH THE MEAN FLOW
PROVIDING BROAD FORCING FOR ASCENT WHICH WILL OVERSPREAD THE
ENTIRE FORECAST AREA FRIDAY NIGHT INTO SATURDAY MORNING. GIVEN
MEAN FLOW NEARLY PARALLEL TO THE BAROCLINIC ZONE...TRAINING OF
STORMS AND SUBSEQUENT MODERATE TO HEAVY RAIN WILL BE POSSIBLE.
PRIMARY THREAT APPEARS TO BE CENTERED OVER THE EASTERN THIRD OF
THE FORECAST AREA. SATURDAY WILL BE CLOUDY AND MUCH COLDER WITH
HIGHS STRUGGLING TO REACH THE MID 50S TO LOWER 60S.

EC IS A BIT SLOWER IN MOVING THE MID/UPPER TROUGH OUT OF THE
CENTRAL HIGH PLAINS SO WILL MAINTAIN SLIGHT CHANCE/CHANCE POPS FOR
MUCH OF SUNDAY INTO MONDAY. FROM THERE...SHORTWAVE RIDGING WILL
ATTEMPT TO BUILD INTO THE REGION AHEAD OF ANOTHER DEVELOPING
TROUGH OVER THE WESTERN CONUS. WILL SEE TEMPERATURES MODERATE BACK
TO NEAR CLIMATOLOGICAL NORMALS WITH HIGHS IN THE LOWER TO MID 70S.

FOLTZ
&&

.AVIATION...
1047 PM MDT WED OCT 5 2011

FOR THE 06Z TAFS...GUSTY WINDS WILL CONTINUE OVERNIGHT AND INCREASE
AFTER SUNRISE. BOUNDARY LAYER MOISTURE INCREASES OVERNIGHT FROM
THE SOUTH ALONG THE KANSAS/COLORADO BORDER. CIGS HAVE ALREADY
DECREASED TO MVFR AT KGLD AND EXPECT KMCK CIGS TO GO DOWN BUT STAY
ABOVE MVFR ACCORDING TO FORECAST SOUNDINGS. LOW CIGS WILL SCATTER
OUT AROUND 15Z AS WIND INCREASES. THUNDERSTORMS WILL BE POSSIBLE
AT BOTH SITES AFTER 03Z BUT CHANCES ARE LOW SO WILL GO WITH A CB
CLOUD GROUP FOR NOW.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 10 AM TO 10 PM CDT THURSDAY FOR KSZ001>004-
     014>016-028-029-042.

     HIGH WIND WATCH FROM 9 AM MDT THURSDAY THROUGH THURSDAY EVENING
     FOR KSZ013-027-041.

NE...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ TO 9 PM MDT /10 PM CDT/
     THURSDAY FOR NEZ079>081.

CO...WIND ADVISORY FROM 9 AM TO 9 PM MDT THURSDAY FOR COZ090.

     HIGH WIND WATCH FROM 9 AM MDT THURSDAY THROUGH THURSDAY EVENING
     FOR COZ091-092.

&&
Hazardous weather outlook, Oct 5, 10:36 AM MDT, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT WED OCT 5 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1036 AM MDT WED OCT 5 2011 /1136 AM CDT WED OCT 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR COUNTIES ALONG AND NORTHEAST
OF A LINE FROM MCCOOK NEBRASKA TO OBERLIN KANSAS TO HILL CITY.
THE COMBINATION OF STRONG SOUTH WINDS AND LOW RELATIVE HUMIDITY
ALONG WITH DRY FUELS WILL CREATE FAVORABLE CONDITIONS FOR RAPID
FIRE GROWTH.

SOUTH WINDS WILL INCREASE BY THIS AFTERNOON WITH GUSTS APPROACHING
45 MPH GENERALLY NORTH OF INTERSTATE 70. AREAS OF BLOWING DUST
ARE AGAIN POSSIBLE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS GENERALLY EAST OF THE
COLORADO AND KANSAS BORDER. CLOUD TO GROUND LIGHTNING IS THE
PRIMARY THREAT.

FOG IS POSSIBLE AFTER MIDNIGHT ALONG THE COLORADO AND KANSAS
BORDER WITH REDUCED VISIBILITIES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 55 MPH
ARE EXPECTED THURSDAY AFTERNOON. THE MOST LIKELY AREAS TO RECEIVE
THE STRONGER GUSTS APPEAR TO BE WEST OF A LINE FROM MCCOOK
NEBRASKA THROUGH COLBY AND TRIBUNE KANSAS. THESE STRONG WINDS MAY
PRODUCE LOCALLY REDUCED VISIBILITIES IN BLOWING DUST. A HIGH WIND
WARNING MAY BE NEEDED.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS FAR EASTERN
COLORADO THURSDAY AFTERNOON.

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE GENERALLY EAST OF THE COLORADO AND KANSAS BORDER
THURSDAY AFTERNOON AND EVENING.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FRIDAY AFTERNOON
GENERALLY WEST OF A LINE FROM TRENTON NEBRASKA THROUGH GOODLAND
AND CHEYENNE WELLS.

UNSETTLED WEATHER WILL SPREAD ACROSS THE AREA FRIDAY NIGHT
THROUGH SUNDAY NIGHT AS A STRONG UPPER LEVEL STORM SYSTEM SLOWLY
MOVES TOWARD THE AREA. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE PERIOD. SEVERE WEATHER AND LOCALLY HEAVY RAIN ARE
POSSIBLE. THOSE WITH OUTDOOR PLANS SHOULD MONITOR THE LATEST
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:45 AM MDTHigh Wind WarningGLDCheyenne, Kit Carson, Yuma17 hr

Nearby

Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.